How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

I am diagnosed as Bipolar, but I prefer the more traditional

This answer was rated:

I am diagnosed as Bipolar, but I prefer the more traditional name of manic depressive--which describes my condition well. I am medicated on Lithium and Fluoxetine. These keep me on a relatively even keel. But I get lots of side effects from both drugs. Lithium has given me a whole body skin condition like a rash in the hair follicles and also crimson rashes that come and go. Weight gain is another problem. Fluoxetine has other unwonted side effects such as on the libido. I think I have tried all the alternatives presently available for Lithium, and the Fluoxetine keeps me out of depressive episodes (just a fairly even undulation of moods which are mostly OK). Here is my dilemma. The medication does its job well and I value it. But the side effects are difficult (including loss of balance). Are there any alternatives for me left?
Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Dear friend,

Elliott, LPCC, NCC :

I believe that I can help.

Elliott, LPCC, NCC :

The current medications are effective but the side effects are not very tolerable.

Elliott, LPCC, NCC :

There is an alternative to fluoxetine and lithium and that is fluoxetine and olanzepine which actually comes together in one pill called Symbyax.

Customer:

Yes, that's right, and there seem to be no alternatives that I have not tried.

Elliott, LPCC, NCC :

This would probably maintain your steady state and reduce or eliminate your skin problems. Have you tried it?

Customer:

I've had olanzapine, but my hair fell out and I grew the shape of a potato, despite normally being thin.

Customer:

My problem is that it is tempting to give up medication, but I know from the past I will go on an amazing high that no one will be able to handle.

Elliott, LPCC, NCC :

That is terrible.

Customer:

There may not be an answer to this dilemma, but I thought it worth contacting the website to see.

Customer:

Is that what you think?

Elliott, LPCC, NCC :

Sorry. We were disconnected.

Customer:

That's OK, it happens.

Elliott, LPCC, NCC :

Have you tried bupropion? It is not an SSRI as fluoxetine (Prozac) is.

Customer:

No, I have never heard of buproprion ...

Elliott, LPCC, NCC :

It is an antidepressant with great ability to help anxiety as well. It does not cause weight gain and does not cause libido loss.

Customer:

Lithium is widely hated and stigmatised by patients and their relatives. But I think it is the most effective mood stabiliser known to us. It is just that it is heavy duty and the body can reel from its side effects.

Customer:

Well that is interesting, thank you.

Customer:

That is good. It would be nice to think that there was an effective substitute for Lithium but I have yet to hear of it from anyone.

Customer:

But what you say about Bruproprion is worth investigating. (I hope it does not contain prions, but surely it does not)

Customer:

Buproprion

Elliott, LPCC, NCC :

There are other antispsychotic drugs besides olanzepine and lithium. They all have side effects but the thing about psychiatric medication is that different people have different reactions, so so much of it is trial and error.

Elliott, LPCC, NCC :

Bupropion does not contain prions.

Elliott, LPCC, NCC :

Mince, however might (which is why I do not eat beef).

Customer:

I am a vegetarian, as well as mad in other respects. So, that's fine. Thanks.

Elliott, LPCC, NCC :

Me too. On both counts :)

Customer:

Should we assume Lithium is the mood stabiliser that is the answer for me, despite its side effects?

Customer:

I like that comment. :-)

Elliott, LPCC, NCC :

Yes, it is a mood stabiliser.

Elliott, LPCC, NCC :

When the shoe fits .......

Customer:

Indeed, it gives me corns but protects the sole (or maybe soul) of my foot.

Elliott, LPCC, NCC :

Corn is a vegetable but I am starting to get corny.

Elliott, LPCC, NCC :

I wish you great success. Talk to your doctor about alternative antipsychotics, and about bupropion.

Customer:

Well, that's true enough, so maybe I should accept the occasional corn.

Customer:

That is very helpful, Elliott. Thank you.

Customer:

I will do that. Thanks.

Elliott, LPCC, NCC :

I shall keep you in my prayers for relief from these symptoms and from the two poles of manic depression.

Customer:

Well that is kind, and going beyond the call of duty--but I thank you very much for your kindness, care ... and expertise.

Elliott, LPCC, NCC :

You are very welcome. It has been a pleasure talking to you and I am so glad I could shed some light on this for you. :)

Customer:

Well, if you are as helpful to others as you have been to me you will be a great blessing.

Elliott, LPCC, NCC :

Thank you again. May God bless and protect you and maintain your great sense of humour.

Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

Hi Elliott, thank you for your help. I gave you an excellent rating. I hope this has been properly processed so that you are appropriately rewarded for your work. I also added a 50% tip.

As to Bupropion, I saw my Community Psychiatric Nurse this week (she visits the house regularly) and said she had not heard of this drug. Perhaps, she suggested, it is an American medicine which is not licensed in the UK. But she is enquiring further. She meanwhile suggested that the Psychiatrist may review my Fluoxetine intake, which is pretty high (60mgs)--though given the depressive element of my manic-depression, probably needs to be. This is more of a report than a question, as I shall have to find out what my Psychiatrist says about Bupropion. Meanwhile, many thanks, Bob